1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Non-steroidal Anti-inflammatory Drugs (NSAIDs): Hepatotoxicity

Non-steroidal Anti-inflammatory Drugs (NSAIDs): HepatotoxicityHepatotoxic effects range from asymptomatic elevations of serum transaminases and alkaline phosphatase to acute cytolytic, cholestatic, or mixed hepatitis. Reye’s syndrome may occur in children in association with acetylsalicylic acid (ASA) use and a viral illness.

Elevated liver enzymes are fairly common with non-steroidal anti-inflammatory drug (NSAID) use. In prospective clinical trials, elevated transaminases or alkaline phosphatase were detected in approximately 4% of non-steroidal anti-inflammatory drug users. While the exact incidence of NSAID-induced hepatitis is not known, it appears to be rare. Fatalities from NSAID hepatotoxicity are also rare: in a 17-year Danish study of voluntary reports of drug adverse drug reactions, three of 67 deaths were due to hepatotoxicity related to non-steroidal anti-inflammatory drug use.

Little is known of the mechanism of NSAID-related hepatotoxicity. There is no evidence that prostaglandin synthesis or hypersensitivity is involved.

Because of the low incidence of hepatic reactions, it has been difficult to identify populations at risk. The mild biochemical changes associated with acetylsalicylic acid have commonly been reported in female patients with collagen diseases, such as SLE and rheumatoid arthritis.

In an analysis of Michigan Medicaid data for ibuprofen, indomethacin, and sulindac, incidence was not related to age. Cholestatic liver dysfunction from benoxaprofen, which led to its ultimate withdrawal from the United Kingdom market, was most evident in elderly, especially small women who had renal dysfunction and who received high doses. Acetylsalicylic acid hepatitis and Reye’s syndrome in children also show a relationship with dose.

Non-steroidal Anti-inflammatory Drugs (NSAIDs): HepatotoxicityHepatotoxicity has been reported occasionally with almost all of the NSAIDs; the relative risk for specific drugs is not known. Increases in serum transaminase and alkaline phosphatase are observed in all forms of hepatotoxicity from all non-steroidal anti-inflammatory drugs and are, therefore, useful parameters to monitor as an early warning sign. In more severe cases, there may be accompanying signs and symptoms of anorexia, nausea, vomiting, abdominal pain, weakness, and jaundice, as well as increases in bilirubin and prothrombin time. The onset of hepatotoxicity is often within the first few weeks of therapy.

Monitoring. Monitoring strategies include 1) taking initial transaminase and alkaline phosphatase levels to provide a baseline, then repeating regularly (some recommend monthly checks for the first year; others monitor at 1, 3, and 13 weeks. Determinations at initiation, at 3 weeks, and then every 6 months thereafter would appear prudent); and 2) discontinuing the drug and measuring liver enzymes if non-specific symptoms of nausea, vomiting, abdominal pain, and weakness appear.

Preventive measures. No definite methods of prevention exist, but strategies that can minimize occurrence include avoiding acetylsalicylic acid (ASA) use in children and avoiding high doses of any non-steroidal anti-inflammatory drug.

Leave a Reply

  Subscribe  
Notify of